Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 100, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2001, 6:50 PM CDT for Lincoln County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2001, 6:50 PM CDT (23:50 UTC)
- Expired
- May 8, 2001, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Lincoln County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:02 PM CDT | Hail 1 | Ash Grove, KS | |
| May 8, 7:26 PM CDT | Hail 0.75 | Ash Grove, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 082350 SVRICT KSC105-090045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT TUE MAY 8 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 745 PM CDT. * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HUNTER...OR ABOUT 28 MILES NORTHEAST OF RUSSELL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SYLVAN GROVE AROUND 720 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 745 PM CDT. /HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:45 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 8, 2:45 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT TUE MAY 8 2001 FCST FOCUS ON RETURN OF MOISTURE AND POSITION OF BOUNDARY/PRECIP CHCS NEXT FEW DAYS ALONG WITH TEMPS. WILL LEAN ON THE AVN/ETA. LATEST UPPER AIR SHOWS GREAT LAKES TROUGH WITH ROCKIES UPPER RIDGE. DEEPER MOISTURE IS NOT THAT FAR AWAY ACROSS WEST TX WITH BOUNDARY LAYER MOISTURE DEWPOINT IN EXCESS OF 60F ACROSS EASTERN OK HOWEVER UPPER TROUGHING WILL KEEP EAST SFC WINDS ACROSS THIS REGION SO AS TO KEEP THIS MOISTURE AWAY FOR ANOTHER DAY OR TWO. TONIGHT...NARROW AXIS OF INSTABILITY ACROSS CENTRAL KS WILL HAVE TO BE MONITORED FOR WIDELY SCATTERED STORM DEVELOPMENT THIS EVENING AND WILL WATCH TRENDS THROUGH ISSUANCE TIME FOR FINAL DECISION ON ZONE WORDING. OTHERWISE...LOW CLOUDS/SHALLOW BOUNDARY LAYER MOISTURE ALONG WITH DEEPER 850MB MOISTURE CURRENTLY LOCATED ACROSS WEST TX MAY TAKE AIM AT CENTRAL KS LATER TONIGHT. THIS MAY ACT TO GENERATE SOME LOW CLOUDINESS ACROSS THIS REGION. CURRENT LOWS LOOK ON TRACK AND WILL FOLLOW. WEDS...NORTHERN STREAM WAVE WILL DRAG A TROUGH ACROSS THE NORTHERN PLAINS WITH SOUTHERN EDGE OF THIS TROUGH EXPECTED TO STALL ACROSS NEB. 850MB WAA ALONG WITH BREEZY CONDS SHOULD ALLOW MAX TEMPS TO REACH LEVELS SOMEWHERE BETWEEN THE FAN/FWC NUMBERS. 700MB WAA ALSO OCCURS AND MID LEVEL TEMPS REMAIN COOL WITH STEEP LAPSE RATES HOWEVER IN THE ABSENCE OF ANY BOUNDARY TRIGGER WILL NOT INSERT PRECIP CHCS. WEDS NIGHT...MOISTURE ADVECTION PERSISTS HOWEVER THE BOUNDARY REMAINS NORTH OF THE CWA. AT THE SAME TIME...LACK OF ANY CAPPING COULD ALLOW A ROGUE STORM TO DEVELOP SOMEWHERE ACROSS CENTRAL KS. WILL LET THE FCST RIDE FOR NOW. LOWS SHOULD BE A FEW DEGREES WARMER AND CURRENT FCST LOOKS FINE. THU-FRI...AXIS OF STRONGER UPPER LEVEL WINDS WILL REMAIN NORTH OF THE STATE THROUGH THURSDAY BEFORE ANOTHER WAVE WILL DIG THROUGH THE NORTHERN ROCKIES TOWARD THE PLAINS LATE THU/FRI. UNLESS MASSIVE CONVECTION WOULD PUSH ANY BOUNDARY SOUTH INTO THE AREA WOULD EXPECT STORMS TO REMAIN NORTH OF THE AREA. HAVE MIXED FEELINGS ABOUT REMOVING SLIGHT CHC POPS HOWEVER AND MAY USE THE GOOD OLD FUNNEL FCST APPROACH AND FINE TUNE THOSE SLIGHT CHCS TOMORROW AND REMOVE THEM IF NECESSARY. BY FRIDAY...WAVE SHOULD TRAVERSE THE REGION GIVING THE BOUNDARY A SOUTHWARD PUSH AND INCREASING STORMS CHCS AREAWIDE. CURRENT FCST LOOKS FINE AND WILL NOT CHANGE. SAT-TUE...UPPER FLOW TO AMPLIFY AGAIN WITH ROCKIES RIDGE/GREAT LAKES TROUGH. SFC BOUNDARY SHOULD PUSH SOUTH SATURDAY AND WILL REMOVE POPS FOR CENTRAL KS BUT KEEP POPS ELSEWHERE ALTHOUGH IT APPEARS ANY PRECIP WOULD BE EARLY. BY SUNDAY...SFC BOUNDARY MAY BE LURKING JUST SOUTH OF THE STATE AND MAY BEGIN TO MIX NORTH ACROSS THE HIGH PLAINS AS SHORTWAVES MOVE THROUGH THE UPPER RIDGE. BEST CHC FOR PRECIP WOULD OCCUR ACROSS THE HIGH PLAINS IN THIS PATTERN AND AT THIS POINT WILL KEEP THE EXTENDED DRY...BUT WARM. FCSTID = 11 ICT 55 84 60 84 / 0 0 5 20 HUT 54 85 58 85 / 0 0 5 20 EWK 53 85 60 85 / 0 0 5 20 EQA 53 83 60 84 / 0 0 5 20 WLD 53 84 60 85 / 0 0 5 10 RSL 55 86 58 84 / 10 0 20 20 GBD 55 87 59 84 / 10 0 10 20 SLN 55 87 58 85 / 5 0 20 20 MPR 55 86 59 85 / 0 0 10 20 CFV 52 82 59 82 / 0 0 5 10 CNU 52 82 59 82 / 0 0 5 10 K88 52 82 59 82 / 0 0 5 10 .ICT...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.